Alert archive / Texas / Red Flag Warnings in 2012

Red Flag Warning 18, NWS Lubbock, TX

May 2, 20124 counties in Texas

NWS Lubbock, TX issued this red flag warning at May 2, 2012, 5:17 AM CDT for 4 counties in Texas. It took effect at May 2, 2012, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2012, 5:17 AM CDT (10:17 UTC)
In effect from
May 2, 2012, 1:00 PM CDT
Expired
May 2, 2012, 8:00 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Cochran County, TX, Parmer County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 95 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5762 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WWUS84 KLUB 021017
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
517 AM CDT WED MAY 2 2012

TXZ021-027-033-039-030100-
/O.NEW.KLUB.FW.W.0018.120502T1800Z-120503T0100Z/
PARMER-BAILEY-COCHRAN-YOAKUM-
517 AM CDT WED MAY 2 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITY VALUES NEAR 5 PERCENT AND EXTREME FIRE DANGER FOR
FOR THE FAR WESTERN SOUTH PLAINS AND PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG 
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING.

* GREATEST THREAT AREA...COUNTIES NEXT TO THE NEW MEXICO STATE LINE.

* WIND...SOUTHWEST WINDS 15 TO 25 MPH.

* HUMIDITY...NEAR 5 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY
WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND THE
DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID ACTIVITIES
THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 2, 4:59 AM CDT, 18 minutes earlier.

Area forecast discussion, May 2, 4:59 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
459 AM CDT WED MAY 2 2012

.SHORT TERM...
SOUTHWEST FLOW ALOFT WILL INCREASE AS A DISTURBANCE APPROACHING THE
BAJA SPUR CHANNELS ACROSS NORTHERN MEXICO INTO SOUTHWEST TEXAS LATER
IN THE DAY. WINDS ALOFT WILL INCREASE OVER WESTERN ZONES WITH
GENERAL DOWNWARD FORCING AND A VERY DRY AIRMASS PROMOTING DEEP
MIXING AND SOMEWHAT GUSTY SOUTHWEST WINDS. SURFACE DRY-LINE
CURRENTLY BACKED INTO WESTERN COUNTIES WILL VEER OUT TO THE EAST
LATER THIS MORNING...ENDING UP OVER EASTERN PART OF OUR ROLLING
PLAINS COUNTIES LATER TODAY. PATCH OF EARLY MORNING LOW CLOUDS
SHOULD BREAK UP VICINITY CENTRAL AND/OR SOUTHWESTERN SOUTH PLAINS BY
MID-MORNING. FORECAST SOUNDINGS FOR THIS AFTERNOON OVER THE SOUTHERN
ROLLING PLAINS INDICATE A WEAK CAP WITH 1500-2500 J/KG MIXED LAYER
CAPE AND BULK SHEAR NUMBERS BECOMING INCREASINGLY FAVORABLE LATE IN
THE DAY AGAIN. WE WILL RETAIN THE PREVIOUS LOW MENTION FOR THE
AFTERNOON AND EXTEND IT SLIGHTLY WESTWARD TO COVER A BIT MORE OF THE
ROLLING PLAINS FOR THE EVENING. MAJORITY OF SOLUTIONS DO NOT BREAK
OUT THUNDERSTORMS THIS AREA LATER TODAY...BUT HIGH POTENTIAL FOR
SEVERE EXISTS SHOULD ONE OR TWO EMERGE. TODAY WILL BE VERY WARM
AGAIN AND LATEST TRENDS SUPPORT TEMPERATURES NOT FAR FROM TUESDAY
OBSERVED HIGHS...WHERE LEAN WAS GIVEN. TONIGHT SHOULD SETTLE BACK
INTO MODERATE BREEZES WITH RETREATING DRY-LINE ONCE AGAIN. RMCQUEEN

&&

.LONG TERM...
TROUGH ACROSS BAJA CALIFORNIA WILL CONTINUE TO BE THE ROOT OF MOST
UNCERTAINTIES IN THE LONG TERM DUE TO THE VARIETY OF SOLUTIONS BEING
PRESENTED ON ITS EJECTION LATER THIS WEEK.  THE SREF/CMC/ECM
SOLUTIONS APPEAR TO BE MOST CONSISTENT AND WILL TREND THE MID TERM
ALONG THOSE LINES WITH MINOR DISTURBANCES PROPAGATING
NORTHEASTWARD IN THE FLOW. SOUTHWESTERLY FLOW IS EXPECTED TO PERSIST
THROUGH EARLY NEXT WEEK WITH THE STORM TRACK REMAINING NORTH OF
THE REGION. LOW THEN DIGS INTO THE DESERT SOUTH WEST ALTHOUGH MORE
VARIABILITY EXISTS TODAY THAN IN YESTERDAY/S RUNS BUT ALL INDICATIONS
POINT TOWARD A PERIOD OF PRECIPITATION SOMEWHERE IN THE MONDAY TO
WEDNESDAY TIMEFRAME.

AT THE SURFACE...THE DRYLINE WILL SLOSH DAILY MAKING ITS WAY AT
LEAST AS FAR EAST WAS THE ROLLING PLAINS EACH DAY THROUGH MONDAY.
WILL MAINTAIN LOW END POPS ACROSS THE ROLLING PLAINS THURSDAY AND
FRIDAY BUT MAINTAIN SILENT POPS SATURDAY GIVEN THE POTENTIAL OF THE
DRYLINE TO PUSH EAST OF THE CWFA. GIVEN THE THERMAL PROFILES AND
RESULTANT INSTABILITY...ANY STORM WHICH DOES MANAGE TO BECOME
ESTABLISHED WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MOST PRONOUNCED THREAT. COLD
FRONT THEN MANAGES TO MAKE ITS WAY INTO THE REGION ALONG WITH
POST-FRONTAL ISENTROPICALLY INDUCED PRECIPITATION INDICATED FROM
MONDAY ONWARD. THIS FEATURE HAS BEEN SOMEWHAT CONSISTENT IN RECENT
DAYS AND THUS WILL ELECT TO INTRODUCE MENTIONABLE POPS IN THAT
TIMEFRAME. SUSPICION IS THAT THE GFS IS OVERESTIMATING THE
DURATION OF THE WINDOW FOR RAINFALL GIVEN PAST EXPERIENCES IN THIS
PATTERN. ALSO...THERE IS A TENDENCY FOR THE GFS TO BE TOO RAPID
WITH THE PROGRESSION OF UL FEATURES AND WE COULD SEE THE FRONTAL
BOUNDARY BE DELAYED A DAY OR TWO.

&&

.FIRE WEATHER...
MODERATE DRY SOUTHWEST BREEZES SHOULD DEVELOP MOST AREAS ON THE
CAPROCK THIS AFTERNOON...ESPECIALLY NEAR THE NEW MEXICO LINE WHERE
DEEP DRY ADIABATIC MIXING WILL DEVELOP ON NOSE OF INCREASING WIND
CORE ALOFT. THIS AREA HAS BENEFITED LEAST FROM RECENT SHOWERS AND
EARLIER GREENING...THUS HAS GREATEST FIRE RISK. WE HAVE ADDED A RED
FLAG WARNING FOR OUR WESTERN FOUR COUNTY ROW FROM 1300 TO 2000. WE
WILL ADD A RANGELAND FIRE DANGER STATEMENT FOR THE CENTRAL AND
EASTERN SOUTH PLAINS...WHERE WINDS OVERALL SHOULD BE A BIT LESS AND
ALSO WHERE POCKETS OF RECENT HEAVY RAIN AND PREVIOUS GREENING STILL
SHOULD COUNTER THE MORE EXTREME FIRE DANGER CONDITIONS. WINDS SHOULD
DIMINISH WITH LOSS OF SURFACE HEATING DURING THE EVENING. RMCQUEEN

ELEVATED TO CRITICAL CONDITIONS MAY EXIST EACH AFTERNOON THU-SUN
WEST OF THE DRYLINE AS VERY DRY AIR MIXES TOWARD THE SURFACE ALONG
WITH BREEZY CONDITIONS. CONDITIONS LOOK TO REMAIN MORE ELEVATED TO
LOW-END RED FLAG AND WE WILL CONTINUE TO MONITOR THE GREEN-UP WITH
VIGOR. 26

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        91  54  92  54  92 /   0   0   0  10   0
TULIA         93  59  94  58  94 /   0   0   0  10  10
PLAINVIEW     93  60  95  60  95 /   0   0  10  10  10
LEVELLAND     93  57  94  61  94 /   0   0  10  10  10
LUBBOCK       96  62  95  63  95 /   0   0  10  10  10
DENVER CITY   94  60  93  61  94 /   0   0  10  10  10
BROWNFIELD    96  58  95  63  95 /   0   0  10  10  10
CHILDRESS     99  65  97  66  95 /  10  10  20  20  20
SPUR          95  66  91  65  95 /  10  10  20  20  20
ASPERMONT     95  69  95  68  91 /  20  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021-027-033-039.

&&

05/26
Hazardous weather outlook, May 2, 4:48 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
448 AM CDT WED MAY 2 2012

TXZ021>044-031000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
448 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE
THUNDERSTORM CHANCES WILL BE VERY LOW AGAIN LATER TODAY OVER THE
ROLLING PLAINS. SHOULD ANY THUNDERSTORMS ERUPT...HOWEVER...THEY
WOULD HAVE A HIGH CHANCE OF BECOMING SEVERE WITH HAIL TO GOLF BALL
SIZE OR POSSIBLY LARGER AND WIND GUSTS TO 60 MPH THE MAIN THREATS.

FIRE WEATHER
VERY WARM...DRY...WINDY CONDITIONS ARE EXPECTED TO DEVELOP OVER THE
SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE THIS AFTERNOON.
FIRE DANGER WILL BE MOST EXTREME NEAR THE NEW MEXICO STATE LINE
WHERE A RED FLAG WARNING WILL BE IN EFFECT FROM MIDDAY UNTIL EARLY
EVENING. ELEVATED FIRE DANGER WILL BE IN PLACE ELSEWHERE ON THE
CAPROCK LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ELEVATED TO CRITICAL FIRE WEATHER CONCERNS WILL PERSIST ACROSS
THE SOUTH PLAINS AND SOUTHWESTERN TEXAS PANHANDLE THROUGH THE
WEEKEND. ISOLATED DRYLINE STORMS WILL PRESENT A CONDITIONAL THREAT
OF SEVERE WEATHER ACROSS THE ROLLING PLAINS THURSDAY AND FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE ROLLING PLAINS THIS
AFTERNOON.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:24 PM CDTSpecial Weather StatementLUBKent36 min

Nearby

Red Flag Warnings in Texas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.